Mississippi, 2015

Flash Flood and Damaging Wind in Mississippi, July 1, 2015

July 1, 2015 · NWS JAN · 2 events in 1 county or zone

The combination of rich gulf moisture and strong moisture convergence aided in developing strong thunderstorms over the southern portions of central Mississippi. Storms moved repeatedly over the same locations which led to some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of rich gulf moisture and strong moisture convergence aided in developing strong thunderstorms over the southern portions of central Mississippi. Storms moved repeatedly over the same locations which led to some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 1, 1:54 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 1, 1:54 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT WED JUL 1 2015

.SHORT TERM...SCATTERED SHOWERS/STORMS ONGOING THIS AFTERNOON ACROSS
SOUTHERN PARTS OF THE FORECAST AREA. THIS ACTIVITY SHOULD DISSIPATE
THIS EVENING LEAVING A MAINLY DRY OVERNIGHT PERIOD. ALSO...ACTIVITY
HAS NOT DEVELOPED IN THE GOLDEN TRIANGLE AREA SO HAVE REMOVED THE
LIMITED SEVERE RISK IN THE HWO AND ONLINE GRAPHIC.

DESPITE TROFFING ACROSS THE REGION...LATEST MODEL GUIDANCE SUGGESTS
LIMITED STORM ACTIVITY FOR THURSDAY. THIS WILL ALLOW AFTERNOON HIGHS
TO CLIMB INTO 92-95 RANGE. MODELS SHOW THE TROF DEEPENING SOMEWHAT
BY FRIDAY INTO THE WEEKEND. THIS SHOULD LEAD TO MORE WIDESPREAD
ACTIVITY WITH MODELS HINTING AT SOME DISTURBANCES POSSIBLY LEADING TO
ONE OR MORE ORGANIZED STORM CLUSTERS...ESPECIALLY NORTH OF INTERSTATE
20. /SW/

.LONG TERM...SATURDAY THROUGH NEXT TUESDAY...AN ACTIVE STORM PATTERN
LOOKS POSSIBLE FOR THE INDEPENDENCE DAY WEEKEND. THEN...OUR HEIGHTS
WILL INCREASE FROM THE WEST AS THE MID LEVEL RIDGE SPREADS EAST FOR
EARLY NEXT WEEK. THE SURFACE RIDGE OVER THE NORTHERN GULF WILL BECOME
ORIENTED MORE ALONG THE GULF COAST. TOGETHER THESE RIDGES WILL RESULT
IN MORE ISOLATED COVERAGE OF DIURNAL CONVECTION. THERE REMAINS SOME
TIMING DIFFERENCES WITH THE SHORTWAVES IN THE MODELS WHICH WILL
AFFECT THE MEAN TROUGH OF THE EASTERN US. MODELS SUGGESTS THAT THIS
BOUNDARY WILL REMAIN THE FOCUS FOR CONVECTION THROUGH THE WEEKEND.
RIDGING SURFACE AND ALOFT IS EXPECTED TO STRENGTHEN OVER OUR CWA ON
MONDAY INTO TUESDAY. THIS WILL RESULT IN WARMER CONDITIONS WITH
MOSTLY DIURNAL RAIN CHANCES OVER OUR CWA ALONG WITH GENERALLY NORMAL
HIGH AND LOW TEMPS. LOOKING BEYOND THE ENSEMBLES AND MODELS SHOWS THE
TROUGH AND RIDGE UPPER PATTERN REDEVELOPING ACROSS THE REGION AGAIN.
/17/SW

&&

.AVIATION...ALL SITES ARE VFR THIS AFTERNOON AND EXPECT THIS TO
CONTINUE THROUGH THE EVENING HOURS FOR MOST SITES. TSTMS ARE
DEVELOPING OVER THE SOUTHWESTERN PORTIONS OF THE AREA AND THIS MAY
BRING TEMPO MVFR/IFR CONDITIONS TO JAN/HKS/MEI AND HBG INTO THE
EVENING HOURS. EXPECT THE TSTM ACTIVITY TO DIMINISH BY SUNSET. SOME
MORNING STRATUS MAY BRING MVFR/IFR CONDITIONS TO PORTIONS OF THE
AREA AFTER 09Z. THE WINDS WILL BE SOUTHWESTERLY AT 8-10KTS WITH
HIGHER GUSTS THIS AFTERNOON BECOMING LIGHT OUT OF THE SOUTHWEST
OVERNIGHT./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       91  73  93  73 /  16  30  13  13
MERIDIAN      89  72  93  69 /  36  22  28  15
VICKSBURG     91  73  93  72 /  15  18  13  14
HATTIESBURG   92  73  94  73 /  38  28  19  10
NATCHEZ       92  73  91  73 /  34  20  19  10
GREENVILLE    91  74  93  73 /  16  19  17  39
GREENWOOD     90  74  92  70 /  32  26  17  39

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jul 1, 1:33 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT WED JUL 1 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
233 PM CDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

15

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 1, 3:10 PM CST
Where
Marion County, 0.91 mi SW of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
31.240, -89.840

One large tree was blown down along Old Foxworth Road. The awning of a gas station was also damaged in Columbia.

Flash Flood, Marion

When
July 1, 3:29 PM CST to 5:00 PM CST
Where
Marion County, 0.8 mi N of Columbia to 0.9 mi N of Columbia
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
31.261, -89.833

Water rose up to the bottom of car doors in Columbia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581319, 579653.